Texas, 2010

Hail in Texas, May 17, 2010

May 17, 2010 · NWS CRP · 1 event in 1 county or zone

An isolated thunderstorm produced quarter-sized hail near Mission Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An isolated thunderstorm produced quarter-sized hail near Mission Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 17, 2:20 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 17, 2:20 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
320 PM CDT MON MAY 17 2010

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...CONVECTION FIRING
THIS AFTERNOON JUST NORTH OF THE CWFA...WITH SEVERE CONVECTION
ACROSS NORTH AND FAR WEST TEXAS. ALL THIS IS ASSOCIATED WITH ONE
IN A SERIES OF SHORTWAVES KICKING ACROSS THE STATE. PWATS IN THE
1.8-1.9 RANGE WITH LITTLE CAP ARE MAKING IT POSSIBLE FOR AFTERNOON
HEATING CONVECTION TO FIRE DESPITE NO REAL BOUNDARY OR STRONG FLOW
TO ACT AS A FOCUS. THE RESULTANT CELLS ARE SHOWING VERY LITTLE
MOVEMENT...AND SO CWFA COVERAGE WILL REMAIN ISOLATED. THE FEW
AREAS THAT END UP UNDER CONVECTION MAY RECEIVE BRIEFLY HEAVY
RAINFALL.

HIGH MOISTURE CONTENT AND LIGHT WINDS OVERNIGHT WILL SET THE STAGE
FOR LIGHT GROUND FOG AGAIN IN FAVORED AREAS.

THE PROCESS REPEATS ITSELF TUESDAY UNDER A VERY SIMILAR
AIRMASS...WITH ISOLATED SLOW-MOVING CONVECTION MAINLY IN THE
AFTERNOON.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...CONCUR WITH THE ECMWF
DETERMINISTIC/GFS ENSEMBLES THAT AN UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE PLAINS WEDNESDAY/THURSDAY FOLLOWED BY A STRONG UPPER
SYSTEM ENTERING THE WEST COAST BY FRIDAY THEN DEEPENING. GFS DEPICTS
A MINIMA IN CIN OVER THE NERN CWFA WEDNESDAY. ANTICIPATE ISOLD
CONVECTION OVER THE NERN CWFA WEDNESDAY. ANTICIPATE THAT THE FIRST
SYSTEM MENTIONED ABOVE WILL CONTRIBUTE TO ISOLD CONVECTION OVR THE
NERN CWFA THURSDAY (ALTHOUGH MOST OF THE DYNAMICS WILL REMAIN TO THE
NORTH.) INCREASING ONSHORE FLOW EXPECTED WEDNESDAY/THURSDAY (IN
RESPONSE TO THE FIRST SYSTEM) WHICH MAY INCREASE NEAR SFC MOISTURE.
HOWEVER...THE GFS/ECMWF PROG AN INCREASE IN CIN FRIDAY/SATURDAY.
ANTICIPATE THAT INCREASED CIN WILL PRECLUDE CONVECTION
FRIDAY/SUNDAY. ANTICIPATE SCA CONDITIONS OVER THE COASTAL WATERS AT
LEAST THURSDAY. BOTH THE DETERMINISTIC GFS/EMCWF PROG A WEAK UPPER
SYSTEM TO ENTER THE REGION MONDAY FROM NRN MEXICO. YET...WL NOT
INTRODUCE CONVECTION GIVEN THE UNCERTAINTY. INCREASING MOMENTUM
EXPECTED AGAIN SATURDAY-MONDAY AS THE SECOND SYSTEM DEEPENS OVER THE
WRN CONUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    71  88  73  89  75  /  10  20  10  10  10
VICTORIA          70  88  70  89  72  /  10  20  10  20  10
LAREDO            75  98  75 100  77  /  20  20  10  10  10
ALICE             71  91  71  93  74  /  10  20  10  10  10
ROCKPORT          74  87  75  86  77  /  10  20  10  20  10
COTULLA           70  92  71  95  73  /  20  20  10  10  10
KINGSVILLE        71  91  73  92  75  /  10  20  10  10  10
NAVY CORPUS       74  86  75  85  77  /  10  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JV/71...SHORT TERM
WC/87...LONG TERM
Hazardous weather outlook, May 17, 4:34 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
534 AM CDT MON MAY 17 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
534 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE INTERIOR
COASTAL BEND AND BRUSH COUNTRY TODAY AND TONIGHT...HOWEVER ORGANIZED
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON
TUESDAY AND THE NORTHERN COASTAL BEND THURSDAY. NO ORGANIZED
SEVERE WEATHER IS EXPECTED AT THIS TIME. HOWEVER..A FEW STRONG
TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY IN THE
AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/TMT

In the hours before

Special weather statement, May 17, 3:13 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
413 PM CDT MON MAY 17 2010

TXZ233-234-246-172215-
GOLIAD-REFUGIO-VICTORIA-
413 PM CDT MON MAY 17 2010

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD...REFUGIO AND VICTORIA
COUNTIES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THOMASTON...OR 10 MILES SOUTHEAST OF
CUERO...MOVING SOUTHEAST AT 15 MPH.

THIS STRONG STORM WILL AFFECT SCHROEDER BY 430 PM AND COULD AFFECT
THE WEST SIDE OF VICTORIA BY 445 PM.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. THE STORM
WILL ALSO PRODUCE VERY HEAVY RAIN...WITH 1 TO 2 INCHES POSSIBLE
IN THE PATH OF THE THUNDERSTORM.

TARDY

The radar

The Austin/San Antonio radar (KEWX), 121 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Victoria

When
May 17, 3:27 PM CST
Where
Victoria County, 1.39 mi ENE of Mission Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.910, -97.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236102.